Alert archive / Idaho / Tornado Warnings in 2020

Tornado Warning 4, NWS Pocatello, ID

April 30, 2020Lincoln County, Idaho

NWS Pocatello, ID issued this tornado warning at Apr 30, 2020, 4:09 PM MDT for Lincoln County, Idaho. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2020, 4:09 PM MDT (22:09 UTC)
Expired
Apr 30, 2020, 4:29 PM MDT
In force
20 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated

County Lincoln County, ID

The radar

The Pocatello radar (KSFX), 120 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:11 PM MDTHAIL 1Dietrich, ID2 PUBLIC REPORTS OF NICKEL TO QUARTER SIZE HAIL FALLING IN DIETRICH. TIME ESTIMATED BASED ON REPORTS AND RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WFUS55 KPIH 302209
TORPIH
IDC063-302245-
/O.NEW.KPIH.TO.W.0004.200430T2209Z-200430T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
409 PM MDT Thu Apr 30 2020

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Central Lincoln County in south central Idaho...

* Until 445 PM MDT.
    
* At 408 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Shoshone, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Lincoln County, including the following locations...
  Dietrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4282 11434 4291 11439 4308 11384 4288 11377
TIME...MOT...LOC 2208Z 251DEG 40KT 4290 11426 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

DMH
1 follow-up statement
509 
WWUS55 KPIH 302229
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
429 PM MDT Thu Apr 30 2020

IDC063-302238-
/O.CAN.KPIH.TO.W.0004.000000T0000Z-200430T2245Z/
Lincoln ID-
429 PM MDT Thu Apr 30 2020

...THE TORNADO WARNING FOR CENTRAL LINCOLN COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Lincoln County until 445 PM MDT. 

LAT...LON 4282 11434 4291 11439 4308 11384 4288 11377
TIME...MOT...LOC 2228Z 251DEG 40KT 4298 11396 

$$

DMH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:13 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 30, 2:13 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Thu Apr 30 2020

.SHORT TERM...Tonight through Saturday night. Most active period
is through this evening with strong thunderstorm development
ongoing. As suspected, cells developing in destabilized airmass
where clearing was realized mid to late morning. Convective models
painting a clearer picture this afternoon, with ongoing activity
likely to help development later this afternoon further east and
north, as outflows work with terrain interaction in more recently
destabilized air to feed additional cells. Of additional concern
is the activity working into western Idaho from Oregon, on
trajectory to reach central mountains later this afternoon into
early evening. Overall threat remains the same with wind gusts and
hail approaching or exceeding severe limits within SPC MRGL risk
area, depending on the instability pockets. While thunderstorms
are expected to continue past sunset, intensity should diminish as
instability wanes with loss of heating. Showers linger across the
northeast corner past midnight as remnants of the central
mountains activity, but otherwise drier and more stable airmass in
place behind shortwave. Will see second weak shortwave drive
through the region Friday, but significantly drier, though a few
lingering showers and storms are possible along higher elevation
areas. Another shortwave with associated moisture pushes across
East Idaho on Saturday, with next round of showers and
thunderstorms favoring higher elevations. DMH

.LONG TERM...Sunday through next Thursday. The three main potential
impacts in the long term period include: 1) potential for wind/dust
issues Monday 2) Thunderstorm potential Monday 3) Potential for
frost/freeze Tuesday morning. Forecast models are in decent
agreement regarding the passage of a mid-level disturbance and
attendant surface cold frontal passage on Monday. At this time,
there is the potential for westerly winds across the eastern Magic
Valley, southern Snake Plain and south hills to reach the 20-30 mph
range with gusts potentially approaching 40 mph. This would be close
to Wind Advisory. Severe weather parameters for Monday look marginal
at this point, but we'll continue to monitor this potential as w e
get closer. The airmass filtering in behind the cold front may be
cold enough to allow for the development of frost and possibly
freezing low temperatures across most of east Idaho Tuesday morning.
Drier conditions and a modest warming trend is then in the cards for
the remainder of the week, with the best potential for the re-
introduction of precipitation holding off until Friday, despite the
GFS's bullish precipitation presentation on Wednesday. Forecast is
heavily based on the NBM with only modest tweaks to winds and cloud
cover. AD

&&

.AVIATION...Morning showers and high-based stratus
continues to lift off towards Wyoming early this afternoon.
Upstream, clearing skies continue to work eastward into east Idaho,
and this will warm the surface and lead to the gradual development
of instability, making thunderstorm development more likely as the
afternoon progresses. Activity is expected to develop farther west
towards SUN and BYI between 20-21Z, then spread north and east
towards PIH, IDA and DIJ as the afternoon progresses. Inherited TAFs
include a TEMPO group detailing TS potential and associated impacts
and have left this intact. Given uncertainty on exactly where
thunderstorms will develop, have left these TEMPO groups in tact for
now and will amend as the picture becomes a bit clearer. Outside of
thunderstorms, south winds in the 10-20k range have developed this
afternoon and should continue. A cold front will reach SUN and BYI
around 06Z this evening, PIH around 07Z, IDA around 08Z and DIJ
around 09Z. Wind shear is likely with this boundary, with models
indicating westerly winds of 30-45kt between 2-6kft, respectively.
Model cross-sections have indicated the potential for MVFR/IFR
stratus across the Snake Plain Friday morning, especially at IDA
between 12Z-18Z. Winds will gradually be on the decrease through the
day Friday with VFR conditions expected outside of areas of
potential stratus. AD

&&

.HYDROLOGY...Let the Willow Creek warning go earlier this morning
as yesterdays diurnal bump stayed below flood stage, and the trend
continues to be a lower crest. Further north, dam releases
producing downstream rises along the Henrys Fork. Along with
continued snow melt and precipitation through tonight, these rises
are expected to continue downstream. Will be watching the gages
and expectations for impacts as the release-wave reaches Rexburg.
DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 30, 11:59 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020

IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020

...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...

At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 60 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
      4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287

Messick
Special weather statement, Apr 30, 11:59 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1159 AM MDT Thu Apr 30 2020

IDZ053-054-057>060-062>065-301930-
Franklin/Eastern Oneida Region ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Bear River Range ID-
Marsh and Arbon Highlands ID-Teton Valley ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1159 AM MDT Thu Apr 30 2020

...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHEAST HIGHLANDS...

At 1157 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Ririe Reservoir to near
Fort Hall Townsite to near Rockland to 7 miles northeast of Juniper.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Pocatello, Malad, McCammon, Lava Hot Springs, Swan Valley, Blackfoot
Reservoir, Swanlake, Chesterfield Reservoir, Chubbuck, Grace, Inkom,
Downey, Arimo, Irwin, Holbrook Summit, Fort Hall Putnam Lodge,
Pleasantview, Fort Hall Bannock Peak, Portneuf Gap and Fort Hall
Mount Putnam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or Bear Lake, Move to safe shelter now! Do not be caught on or
near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4202 11285 4261 11279 4301 11238 4358 11157
      4364 11110 4321 11143 4230 11178
TIME...MOT...LOC 1757Z 226DEG 52KT 4357 11161 4300 11241 4260 11281
4208 11287

Messick
Special weather statement, Apr 30, 12:23 PM MDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1223 PM MDT Thu Apr 30 2020

IDZ068>070-073>075-302000-
Challis/Pahsimeroi Valleys ID-Lost River Range ID-
Wood River Foothills ID-Sun Valley Region ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
1223 PM MDT Thu Apr 30 2020

...THUNDERSTORM MOVING THROUGH CUSTER COUNTY...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sun Valley, moving northeast at 25 mph.

Hail up to half an inch in diameter and wind up to 30 mph will be
possible with this storm.

Locations impacted include...
Ketchum, Sun Valley, Mackay, Mackay Reservoir, Chilly Barton Flat,
Copper Basin Airport, Mt Borah and Twin Bridges Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pocatello.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4351 11425 4372 11448 4422 11388 4390 11344
TIME...MOT...LOC 1822Z 230DEG 20KT 4369 11430

Messick
Special weather statement, Apr 30, 1:32 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
132 PM MDT Thu Apr 30 2020

IDZ052-067>069-302100-
Arco/Mud Lake Desert ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
132 PM MDT Thu Apr 30 2020

...THUNDERSTORMS MOVING THROUGH NORTHWESTERN JEFFERSON...
NORTHEASTERN BUTTE AND SOUTHWESTERN CLARK COUNTIES UNTIL 300 PM
MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Darlington, or 19 miles east of Mackay, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwest Inl and Lone Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4388 11259 4376 11326 4402 11337 4423 11290
      4423 11282 4427 11281 4430 11274
TIME...MOT...LOC 1932Z 251DEG 14KT 4396 11323

Messick
Special weather statement, Apr 30, 1:50 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Thu Apr 30 2020

IDZ053-066-067-302115-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
150 PM MDT Thu Apr 30 2020

...THUNDERSTORMS MOVING THROUGH CLARK AND FREMONT COUNTIES...

At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Monida to near Spencer.
Movement was northeast at 30 mph.

Hail up to half inch and winds up to 30 mph will be possible with
these storms.

Locations impacted include...
Idmon, Henrys Lake, Spencer, Island Park Village, Shotgun Village,
Macks Inn, Kilgore, northern Island Park Reservoir, Red Rock Pass,
Monida Pass, Sheridan Reservoir and Humphrey.

LAT...LON 4462 11122 4458 11123 4455 11116 4417 11215
      4447 11245 4445 11239 4453 11236 4457 11225
      4454 11222 4452 11210 4456 11189 4451 11183
      4456 11168 4454 11147 4459 11152 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
TIME...MOT...LOC 1949Z 242DEG 26KT 4444 11237 4432 11225

Messick
Special weather statement, Apr 30, 3:37 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Thu Apr 30 2020

IDZ051-302230-
Shoshone/Lava Beds ID-
337 PM MDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wendell, or 11 miles south of Gooding, moving northeast at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shoshone, Richfield and Dietrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4322 11412 4286 11380 4281 11405 4281 11435
      4282 11435 4282 11437 4285 11437 4285 11459
      4297 11460
TIME...MOT...LOC 2137Z 239DEG 51KT 4277 11476

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:58 AM MDTSpecial Weather StatementPIHBannock, Bonneville, Oneida92 min
Apr 30, 11:59 AM MDTSpecial Weather StatementPIHBannock, Bonneville, Oneida91 min
Apr 30, 12:23 PM MDTSpecial Weather StatementPIHCuster97 min
Apr 30, 1:22 PM MDTSevere Thunderstorm WarningPIHCassia53 min
Apr 30, 1:32 PM MDTSpecial Weather StatementPIHButte88 min
Apr 30, 1:46 PM MDTTornado WarningPIHCassia44 min
Apr 30, 1:50 PM MDTSpecial Weather StatementPIHFremont85 min
Apr 30, 2:27 PM MDTTornado WarningPIHCassia, Oneida, Power48 min
Apr 30, 2:55 PM MDTTornado WarningPIHFranklin, Oneida50 min
Apr 30, 3:37 PM MDTSpecial Weather StatementPIHLincoln53 min
Apr 30, 3:44 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida46 min
Apr 30, 3:57 PM MDTSevere Thunderstorm WarningPIHLincoln48 min
Apr 30, 4:29 PM MDTSpecial Weather StatementPIHFranklin91 min
Apr 30, 4:29 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln46 min
Apr 30, 4:39 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka, Power51 min
Apr 30, 4:47 PM MDTSevere Thunderstorm WarningPIHClark28 min
Apr 30, 5:01 PM MDTSpecial Weather StatementPIHButte44 min
Apr 30, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Apr 30, 5:17 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Power43 min
Apr 30, 5:17 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power43 min
Apr 30, 5:46 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Clark, Custer, Jefferson44 min
Apr 30, 5:55 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville50 min
Apr 30, 5:59 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Power46 min

Nearby

Tornado Warnings in Idaho, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.